Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Thyroid Conditions

Get Email Updates

Resource Centers

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: Why Thyroid medicine makes me tired?

By Anonymous
 
Rate This

I have had my thyroid removed and I am very tired with the medicine I have been prescribed is there an herbal remedy that can replace the levothyroid or be taken with it to icrease my energy. My TSH levels are normal so the doctor doesn't want to change it
but I was never this tired before and I have gained weight and can't lose it.

Add a Comment8 Comments

EmpowHER Guest
Anonymous

Hello I am Hypothyroid (Hashimoto's). Synthetic thyroid (T4) hormones don't work for everyone. Standard labs don't everyone either. Some Doctors look at differents labs (free T3, reverse T3, 24 urine sample to check to see how much thyroid is in the tissues etc...) Some Doctors tell you your labs are great when your hair is still falling out....I became very ill on synthetic thyroid (T4 only),severe pain in joints, horrible fatigue, hair loss etc...Some of the websites that helped me were the following:

http://www.stopthethyroidmadness.com/
http://www.holtorfmed.com/

You just need a Doctor that will help you try the different thyroid choices. Some thyroid is taken from pigs, some from cows, some seem to have great success with T3 only, some have great success with Dr Holtorf's long acting T3 only thyroid. Don't give up you can get well. I am still trying to find the right thyroid for me with the help of a great Doctor (tried westhroid, trying bovine, next will try ERFA's sublingual thyroid. The fillers can make a big difference also. Some people have adrenal issues that need to be addressed also. Read the testimonials of people that became healthy and got their lives back for a great pick me up.

Don't give up...till you find the right Doctor for you team and the right thyroid replacement.

God Bless,
Natalie

December 20, 2010 - 2:05pm
Glenda

I had my total thyroid removed Jan. 11, 2010. They are increasing my syntrhroid but I am still very tired.
Will I ever feel good?

April 20, 2010 - 11:11pm
Diane Porter (reply to Glenda)

Glenda,

My mom had her total thyroid removed quite a few years ago and yes, you can feel good again. It is probably a question of just getting adjusted to your Synthroid and making sure the dose is correct for you. Keep in close touch with your doctor and keep going back until you feel better, ok? It WILL happen, but you have to be sure that you don't accept feeling bad as something that you will just live with.

April 27, 2010 - 9:01am
Glenda (reply to Diane Porter)

Diane, Thank you for your reply! I am seeing my Doctor and doing Labs every 6 weeks. She has been increasing the Meds. I am starting to feel better but still not where I would like to be. My hair is thinning and so dry, dry skin, weight gain and constipation. Seems I have all the symptoms that come with this. But I won't give into this being a normal way of life and I will keep in close contact with the Doctor. Thank you again, Glenda

May 18, 2010 - 6:01pm
Diane Porter (reply to Glenda)

Glenda,

You are so welcome. And good for you, not giving in to this being a normal way of life. Amen! Please come back every once in a while and tell us how you're doing, OK? I am very very glad you're starting to feel better. I hope that only continues.

Diane

May 19, 2010 - 8:23am
drtenney

Hi Anon,

I want to suggest that you ask your doctor to test your other thyroid hormones. TSH is only one marker we look at to determine adequate thyroid hormone levels. TSH is produced by your pituitary gland and tells the thyroid to produce T4, which is then converted into T3, the active thyroid hormone.

Since your thyroid has been removed you are being supplemented with T4 (Levothyroxine). But that still needs to be converted into T3. I think it is important to determine what your free T4 levels are as well as your free T3 levels. There are nutrients that are essential for the conversion of T4 to T3 and if you are deficient in any of these you may not be converting your T4 into the active form of the hormone, T3.

Other things to consider looking at are your adrenal function as well as your iron levels.
Good luck and take care.

November 22, 2009 - 9:55am
Alison Beaver

Let's talk about this more, as in my research, I have consistently found the following information from multiple credible medical sites:

- "Symptoms of low thyroid levels include fatigue, muscle aches, constipation, dry skin, weight gain, slow heart rate, sensitivity to cold, or dry brittle hair that tends to fall out easily. These symptoms should disappear as your body adjusts to the medication. If they persist or become bothersome, notify your doctor promptly."

- "Adverse reactions associated with levothyroxine therapy are primarily those of hyperthyroidism due to therapeutic overdosage . They include the following:
General: fatigue, increased appetite, weight loss, heat intolerance, fever, excessive sweating".

- MedlinePlus does not even list fatigue or energy loss as a possible side effect (although there is a litany of side effects listed: Levothyroxine/Levothroid. The fatigue and energy loss comes from low thyroid levels, not from the medication.

If your doctor wants to keep you on this same medication, as your TSH levels are normal, I'm wondering how long you have been using this medication? What is your current dosage? How long ago was your thyroid removed?

Perhaps giving this medication a few more weeks, and noting your energy level and other symptoms could help you talk with your doctor again. Other possible causes of energy loss could be from the weight gain, and could you share with us what your current physical activity level is? Are you able to be physically active, which can increase your energy level? Are you sleeping well, eating well, and feeling mentally OK?

If you answered "yes" to all of these, your other option is to talk with your doctor about this information, and that your current prescription of levothyroxine (brand names: Levothroid®, Levoxyl®, Synthroid®, Unithroid®) is causing tiredness, and you are interested in trying a new brand that may work better, as your understanding is that "fatigue, energy loss, tiredness" is NOT a side effect of this drug unless it is a higher dosage than you need, and are actually side effects of low thyroid levels; not of thyroid levels that are normal. Are there other possible reasons for your tiredness? Would you describe your tiredness as physically "tired" (unable to move for long periods of time without sitting), or more of a "tired" from not sleeping well at night (can't keep eyes open during the day), or are you emotionally/mentally drained and that is causing "tiredness"? (There are so many variations of the word!).

You may want to talk with your doctor or pharmacist either way, to get some preliminary information about the different brands and different doses, as the various brands may effect you differently, and may be worth a try.

To answer your last question about an herbal remedy, there aren't any herbs that have been proven to increase energy (I think we would ALL be taking them!), and many are harmful or interact dangerously with other drugs. You would want to talk with your doctor and pharmacist about possible drug interactions (even though herbs are "natural", they still may have some medicinal properties that interact with prescription and OTC drugs).

Let us know your thoughts on this information, and we will work this out together!

November 19, 2009 - 3:31pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

What about Organic Coconut oil as an alternative ?
selenium ? The article from November 2009 was very helpful to me. Where does she go ? Please come back and help all of us undermedicated, overmedicated, ignored by Doctors, tired of looking for the one who cares.

August 21, 2014 - 11:49pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1710 Health

Changed

643 Lives

Saved

497 Lives
0 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results